Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Mar 18, 2012, 2:49 PM EDT for Florence County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2012, 2:49 PM EDT (18:49 UTC)
- Expired
- Mar 18, 2012, 3:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Wilmington, NC
County Florence County, SC
The radar
The Wilmington radar (KLTX), 107 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
802 WWUS82 KILM 181849 SPSILM SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 249 PM EDT SUN MAR 18 2012 SCZ032-039-181930- FLORENCE-WILLIAMSBURG- 249 PM EDT SUN MAR 18 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN WILLIAMSBURG AND SOUTHERN FLORENCE COUNTIES THROUGH 330 PM EDT... AT 249 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SCRANTON...OR ABOUT 5 MILES NORTHEAST OF LAKE CITY...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS IMPACTED INCLUDE LAKE CITY...FRIENDFIELD...HANNAH... INDIANTOWN...JOHNSONVILLE...COWARD...SCRANTON AND STUCKEY. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3382 7938 3365 7960 3393 7984 3405 7968 TIME...MOT...LOC 1849Z 318DEG 10KT 3392 7969 $$ BACON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Mar 18, 1:30 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 18, 1:30 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 130 PM EDT SUN MAR 18 2012 .SYNOPSIS... A SUMMER LIKE PATTERN WILL CONTINUE FOR MOST OF THE NEW WEEK WITH WARM TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. A MORE SIGNIFICANT SYSTEM WILL MOVE ACROSS THE AREA NEXT WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1000 AM SUNDAY...OPAQUE LAYER OF VERY LOW LEVEL POST-FRONTAL STRATUS IN PLACE OVER COASTAL ZONES. 12Z MHX SOUNDING INDICATING THAT THIS LAYER EXTENDS UPWARDS TO ABOUT 1000FT. JUST WEST OF THIS LAYER THERE IS LITTLE ENOUGH CLOUD COVER THAT SOLAR INSOLATION IS ALREADY LEADING TO WARMING AND MIXING. TEMPS IN THE MID TO UPPER 60S ARE ALL THAT WILL BE REQUIRED TO MIX OUT THE STRATUS DECK AND THIS IS ALREADY BEING ACHIEVED ALONG THE I-95 CORRIDOR. SO ALTHOUGH WHILE IN PLACE THE CLOUDS WILL BE EFFECTIVE IN PREVENTING HEATING THE WESTERN EDGE SHOULD ERODE...PERHAPS QUICKLY...OVER THE NEXT 2 HOURS OR SO. TEMPERATURES WILL CONTINUE THEIR TREND TOWARDS ABOVE CLIMO BUT THE DELAYED START TO HEATING OVER CAPE FEAR REGION WILL TEMPER THE WARMTH COMPARED TO DAYS PREVIOUS. A MODERATE VORT MAX...12 S-1 WILL CROSS THE AREA BY 18Z. THIS MAKES FOR A PROBLEMATIC POP FORECAST AS THE NET SENSE OF VERTICAL MOTION WILL BE DOWNWARD THEREAFTER AND ONLY MESOSCALE FORCING MAY MANAGE TO GENERATE PRECIP. WILL AWAIT MORE MORNING MODEL GUIDANCE TO SEE IF AND HOW POPS FCST MAY BE REFINED. 12Z RUC HAS A FAIRLY PLAUSIBLE LOOK IN SHOWING BEST RAINFALL CHANCES AND AMOUNTS OVER SOUTHERN TWO-THIRDS OF THE FCST AREA. (WHEREAS CURRENT FORECAST MORE OR LESS 40-ISH AREA-WIDE). && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... AS OF 3:00 AM SUNDAY...MODELS ARE NOW IN SOME GENERAL AGREEMENT ON A MID LEVEL WEAKNESS PERSISTING OVER THE AREA THROUGH THE PERIOD WITH A VERY WEAK PRESSURE PATTERN AT THE SURFACE. I HAVE ADJUSTED POPS TO REPRESENT A MORE DIURNALLY DRIVEN TREND AS FORCING WILL BE RELEGATED TO THE SEA BREEZE AND RESIDUAL BOUNDARIES. FOR TEMPERATURES...HAVE ADJUSTED TEMPERATURES SLIGHTLY UPWARD TO MATCH THE LATEST GUIDANCE OTHERWISE EXPECT NEAR 80 INLAND AND SOMEWHAT COOLER THE CLOSER YOU GET TO THE COAST. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... AS OF 3:00 AM SUNDAY...FORECAST CHALLENGES FOR THE EXTENDED REMAIN ESSENTIALLY UNCHANGED FROM THIS TIME LAST NIGHT AS THE AMPLIFIED PATTERN CONTINUES TO YIELD TIMING ISSUES. HPC CONTINUES TO KEEP FORECAST IN BELOW AVERAGE CONFIDENCE CRITERIA AS THE CUTOFF LOW IN THE FOUR CORNERS REGION MOVES SLOWLY ACROSS THE MISSISSIPPI VALLEY. TWEAKED POPS UP SLIGHTLY WEDNESDAY AND THURSDAY AS THERE IS A BIT OF AGREEMENT ON A SUBTLE MID LEVEL LOW MEANDERING ABOUT MAKING THERMAL PROFILES MORE CONDUCIVE TO DIURNAL CONVECTION. POPS RAMP UP LATER FRIDAY AND INTO THE DAY SATURDAY WITH THE AFOREMENTIONED STORM SYSTEM BUT AGAIN...CONFIDENCE IS LOW. NO CHANGES TO TEMPERATURE FORECAST. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... AS OF 18Z...IFR CEILINGS HAVE LIFTED TO LOW MVFR AT THE COASTAL TERMINALS...EXCEPT AT ILM WHERE CEILINGS WILL LIFT IN THE NEXT HOUR OR SO. AT FLO/LBT CONDITIONS ARE VFR. A WEAK FRONTAL BOUNDARY WAS LOCATED BETWEEN ILM AND CRE WEST TO BETWEEN LBT AND FLO. SHOWERS WERE OCCURRING NEAR THE COASTAL TERMINALS BUT COVERAGE HAS NOT BEEN AS MUCH AS EARLIER EXPECTED. OTHER LIGHT SHOWERS ARE MOVING EAST TOWARDS FLO/LBT. EXPECT THE COASTAL TERMINALS TO BECOME VFR EARLY TO MID-AFTERNOON. LATEST GUIDANCE INDICATES ISOLATED SHOWERS THIS AFTERNOON AND EVENING AND WILL INCLUDE VCSH IN TAFS. DUE TO THE ISOLATED NATURE OF ANY THUNDERSTORM ACTIVITY WILL OMIT FROM TAFS ATTM AND AMEND AS NECESSARY. WITH THE PROXIMITY OF THE FRONT OVERNIGHT ISOLATED SHOWERS COULD LINGER THROUGH MUCH OF THE EVENING AND OVERNIGHT HOURS BUT MAY STAY SOUTH OF THE TERMINALS. THERE WILL BE A MUCH BETTER CHANCE OF LIFR/IFR CONDITIONS IN FG/STRATUS RE-DEVELOPING OVERNIGHT. THE LOW CONDITIONS SHOULD IMPROVE MORE RAPIDLY MONDAY MORNING DUE TO STRONGER HIGH PRESSURE BUILDING IN. EXTENDED OUTLOOK...THROUGH THE PERIOD...MORNING FOG/MVFR...SCATTERED SHOWERS/ISOLATED THUNDERSTORMS IN THE AFTERNOON...THROUGH THURSDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 1000 AM SUNDAY...NO CHANGES IN THINKING WITH RESPECT TO BOUNDARY POSITION OR THE FORECAST AS A WHOLE. PREVIOUS DISCUSSION FOLLOWS: AS OF 400 AM SUNDAY...WEAK GRADIENT WILL AFFECT THE AREA THROUGH TONIGHT AS A BACKDOOR COLD FRONT RESIDES OVER THE AREA. EXPECT TO SEE LIGHT E-NE WINDS NORTHERN WATERS AND LIGHT W-SW WINDS SOUTHERN WATERS. SEA BREEZE MAY MAKE WINDS MORE SE-S AROUND 10 KT THIS AFTERNOON WITHIN 10 NM OF THE COAST. SEAS OF 3 FT OR LESS ARE EXPECTED THROUGH THE PERIOD. SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 3:00 AM SUNDAY...WEAKLY FORCED WIND FIELDS WILL GRADUALLY BECOME BETTER DEFINED BY LATE IN THE PERIOD DEVELOPING INTO A TYPICAL SUMMERTIME PATTERN OF SOUTHEASTERLY WINDS. WIND SPEEDS WILL BE LIGHT AT OR BELOW TEN KNOTS BEFORE INCREASING WITH THE DEVELOPMENT OF THE PIEDMONT TROUGH TUESDAY. SEAS INCREASE FROM 2-3 FEET EARLY TO 2-4 FEET LATE IN THE PERIOD. LONG TERM /WEDNESDAY THROUGH THURSDAY/... AS OF 3:00 AM SUNDAY...SUMMERTIME PATTERN CONTINUES EACH DAY WITH SOUTHEAST FLOW INCREASING VIA SEA BREEZE CIRCULATION. SEEMS UNLIKELY THAT ANY CONVECTION THAT DEVELOPS INLAND MAKES A SUCCESSFUL MOVE ACROSS THE MARINE LAYER TO DISTORT SYNOPTIC WINDS. SPEEDS OF 10-15 KNOTS. SEAS OF 2-4 FEET INCREASING LATE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...DENSE SMOKE ADVISORY UNTIL 10 AM EDT THIS MORNING FOR NCZ109. MARINE...NONE. && SYNOPSIS...SHK NEAR TERM...MBB/31 SHORT TERM...SHK LONG TERM...SHK AVIATION...MRR
Hazardous weather outlook, Mar 18, 3:39 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 339 AM EDT SUN MAR 18 2012 AMZ250-252-254-256-NCZ087-096-099-105>108-110-SCZ017-023-024-032-033- 039-053>056-190745- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN- COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER- COASTAL NEW HANOVER-COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON- FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-COASTAL HORRY- INLAND GEORGETOWN-COASTAL GEORGETOWN- 339 AM EDT SUN MAR 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ109-190745- INLAND BRUNSWICK- 339 AM EDT SUN MAR 18 2012 ...DENSE SMOKE ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE SMOKE ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 18, 2:00 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
200 PM EDT SUN MAR 18 2012
SCZ032-181845-
FLORENCE-
200 PM EDT SUN MAR 18 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE COUNTY THROUGH 245
PM EDT...
AT 201 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM FLORENCE TO NEW HOPE...OR ALONG A LINE EXTENDING
FROM FLORENCE TO 10 MILES NORTH OF LAKE CITY...MOVING EAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE FLORENCE...CLAUSSEN...EFFINGHAM...
EVERGREEN...FRIENDFIELD...HYMAN...MARS BLUFF...NEW HOPE...PAMPLICO
AND COWARD.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3423 7978 3423 7955 3421 7955 3419 7957
3418 7957 3412 7952 3412 7953 3410 7952
3410 7953 3407 7954 3405 7952 3390 7952
3398 7989
TIME...MOT...LOC 1801Z 277DEG 8KT 3416 7971 3401 7977
BACONSpecial weather statement, Mar 18, 2:10 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
210 PM EDT SUN MAR 18 2012
SCZ023-181915-
DARLINGTON-
210 PM EDT SUN MAR 18 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS DARLINGTON COUNTY THROUGH
315 PM EDT...
AT 209 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
AUBURN...OR ABOUT 6 MILES EAST OF HARTSVILLE...MOVING SOUTHEAST AT 15
MPH.
SOME LOCATIONS IMPACTED INCLUDE DARLINGTON...AUBURN...DOVESVILLE...
FLOYD...HIGHWAY 401 SOUTH OF FLOYD...AND MECHANICSVILLE.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3443 7998 3434 7967 3425 7977 3426 7980
3420 7989 3434 8003
TIME...MOT...LOC 1809Z 299DEG 12KT 3436 7997
IIISpecial weather statement, Mar 18, 2:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 249 PM EDT SUN MAR 18 2012 SCZ032-039-181930- FLORENCE-WILLIAMSBURG- 249 PM EDT SUN MAR 18 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN WILLIAMSBURG AND SOUTHERN FLORENCE COUNTIES THROUGH 330 PM EDT... AT 249 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SCRANTON...OR ABOUT 5 MILES NORTHEAST OF LAKE CITY...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS IMPACTED INCLUDE LAKE CITY...FRIENDFIELD...HANNAH... INDIANTOWN...JOHNSONVILLE...COWARD...SCRANTON AND STUCKEY. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3382 7938 3365 7960 3393 7984 3405 7968 TIME...MOT...LOC 1849Z 318DEG 10KT 3392 7969 BACON
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 2:00 PM EDT | Special Weather Statement | ILM | Florence | 45 min |
| Mar 18, 2:10 PM EDT | Special Weather Statement | ILM | Darlington | 65 min |
| Mar 18, 2:53 PM EDT | Special Weather Statement | ILM | Marlboro | 52 min |
| Mar 18, 3:49 PM EDT | Special Weather Statement | ILM | Dillon, Marion | 41 min |
| Mar 17, 8:34 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 15 min |
| Mar 17, 9:12 PM EDT | Special Weather Statement | ILM | Bladen | 63 min |
| Mar 17, 10:45 PM EDT | Special Weather Statement | ILM | Columbus | 60 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.